Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2003, 1:53 PM EDT for Alleghany County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 1:53 PM EDT (17:53 UTC)
- Expired
- Jun 30, 2003, 2:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 301753 SVRRNK NCC005-301830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT MON JUN 30 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 230 PM EDT. * AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ENNICE...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS THREATENED THROUGH 230 PM EDT INCLUDE ENNICE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND VERY HEAVY RAINFALL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3644 8118 3643 8111 3653 8093 3657 8106 $$ 03
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:25 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 11:25 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1125 AM EDT MON JUN 30 2003 AMS BECOMING MORE TROPICAL THIS AFTN. PLUS LESS OF A MID LEVEL CAP AND CAPES 2000-3200 J/KG STILL MEANS A POTANTIAL FOR TSRA WITH VERY HVY RAIN. STORM MOTION OF MODIFIED SOUNDINGS HAD 8-13KTS WHICH WL ALSO CONTRIBUTE TO HVY RAINFALL POTENTIAL. LITTLE CHANGE NEEDED TO SKY AND WINDS TDY BUT RAISED MAXES IN THE PIEDMONT BASED ON 12Z SOUNDINGS...FLP DATA AND RISE IN TEMPS THRU 15Z. NO OTHER CHANGES PAST TDY AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
Hazardous weather outlook, Jun 30, 6:20 AM EDT, 7 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FROM THE SHENANDOAH VALLEY...EASTWARD INTO THE FOOTHILLS OF THE BLUE RIDGE...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON...TO LYNCHBURG TO APPOMATTOX. A FEW STORMS IN THE REGION MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL THIS EVENING. IN ADDITION...ANY STORMS THAT DEVELOP ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING WILL BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALIZED VERY HEAVY DOWNPOURS...POSSIBLY RESULTING IN MINOR FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED TOWARD EVENING. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF TROPICAL STORM BILL MAY PASS CLOSE TO THE REGION WEDNESDAY...AND POSSIBLY BRING VERY HEAVY RAINFALL TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 06
In the hours before
Local storm report, Jun 30, 1:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT MON JUN 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM BLOWING ROCK NC 0.88 IN HAIL
06/30/03 WATAUGA REPORTED BY SPOTTER.Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.